Hail, Sauk
- When
- May 28, 2:44 PM CST to 2:45 PM CST
- Where
- Sauk County, Reedsburg
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.530, -90.000
25 inches in diameter. An unstable air mass was in place, with high temperatures in the upper 80s to around 90, and dew points in the lower 60s, that produced mixed-layer CAPE values of 1000-1800 J/kg, with forcing along the front enhanced by weak upper level divergence and weak differential vorticity advection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
The Memorial Day holiday became turbulent during the late afternoon and evening hours as a line of severe thunderstorms ahead of a cold front crossed southern Wisconsin, producing damaging winds gusts and large hail up to 1.25 inches in diameter. An unstable air mass was in place, with high temperatures in the upper 80s to around 90, and dew points in the lower 60s, that produced mixed-layer CAPE values of 1000-1800 J/kg, with forcing along the front enhanced by weak upper level divergence and weak differential vorticity advection. While directional shear was minimal, with above-surface winds unidirectional from the west, there was sufficient speed shear to support organized updrafts, and for the individual cells to merge into bowing line segments. Numerous reports of downed trees and power lines were received, as well as some minor structural damage. There were also many large hail reports, mainly along and south of a line from northern Sauk County, near Reedsburg and the Wisconsin Dells, to northern Ozaukee County near Port Washington. Fire officials in Edgerton, in northeast Rock County, and in the city of Jackson in Washington County reported structural fires caused by lightning strikes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 28, 2:18 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 318 PM CDT MON MAY 28 2012 REST OF THIS AFTERNOON AND TONIGHT - CONFIDENCE...MEDIUM STRONGEST VORTICITY PUNCH HEADING FROM THE DAKOTAS THROUGH NORTHERN MINNESOTA INTO CANADA. 500 MILLIBAR PROGS GRADUALLY OOZE THE HEIGHT FALLS INTO THE NORTHWEST CWA WITH SOME MID/UPPER LEVEL COLD AIR ADVECTION. OVERALL VORTICITY ADVECTION LOOKS WEAK/CHANNELIZED INTO NW CWA. STILL SOME DECENT INSTABILITY PARAMETERS PROGGD INTO WRN CWA THROUGH EARLY EVENING. MID LEVEL LAPSE RATES ARE OK...AROUND 7 PER MESO PLOTS. DRY SLOT WORKING NORTHEAST FROM IOWA INTO WI. TWO SEPARATE N/S LINES HAVE POPPED ON THE LEADING EDGE OF THE DRY SLOT IN WRN WI AND THE FURTHER EAST ACTIVITY HAS WEAKENED CONSIDERABLY. THE MORE WESTWARD LINE WILL HAVE TO BE WATCHED FOR MOST LIKELY INTENSIFICATION. NOT CONFIDENT THAT FURTHER WESTWARD DEVELOPMENT WILL TAKE PLACE WITH BRUNT OF DRY SLOT ACROSS IOWA AND NO REAL UPPER WAVE OF NOTE TO KICK THINGS OFF. PLUS AS OF 18Z...A DECIDED SHIFT IN WINDS TO A MORE WESTERLY DIRECTION INTO EXTREME EASTERN IA. PREFERRED AREA IS USUALLY ALONG THE LEADING EDGE OR NOSE OF DRY SLOT...SO WE/LL SEE. LOW PRESSURE SHIFTS OFF TO THE NORTHEAST AND DRAGS COLD FRONT THROUGH EASTERN WI LATER THIS EVENING. WINDS SHIFT TO THE WEST. TUESDAY - CONFIDENCE...MEDIUM STRONG VORT CENTER MOVES FROM NORTHERN MN TO EAST OF LAKE SUPERIOR. SECONDARY VORT MAX CRUISES INTO CENTRAL WI BY 00Z. 850/925 COLD ADVECTION WILL BE THE RULE AND BUFKIT SOUNDINGS DO SHOW THE BETTER MOISTURE FURTHER NORTH. THE MAIN CONCERN MAY END UP BEING THE WIND WITH DECENT MIXING TAPPING INTO SOME OF THE STRONGER WINDS OFF THE DECK. POTENTIAL FOR 30-35 KNOT GUSTS. TUESDAY NIGHT THROUGH THURSDAY...FORECAST CONFIDENCE MEDIUM A COUPLE WEAK SHORTWAVE TROUGHS WILL MOVE ACROSS WI TUE NIGHT AND WED IN THE WAKE OF THE STRONG SHORTWAVE TROUGH MOVING EAST ACROSS SRN CANADA. AT THE SFC...COLD ADVECTION ON NLY WINDS WILL AFFECT THE AREA INTO WED AM WITH HIGH PRESSURE TO FOLLOW THROUGH WED NT. ATMOSPHERE WILL BE TOO DRY WITH LITTLE TO NO LIFT SO NO PCPN IS FORECAST. SOME SUNSHINE EXPECTED ON WED. FOR WED NT AND THU A 100 KT NWLY JET STREAK AND DIGGING SHORTWAVE TROUGH WILL MOVE INTO THE GREAT PLAINS. AN INVERTED TROUGH WILL DEVELOP AT THE SFC WITH CYCLOGENESIS ALONG IT ON THU AS A 1000 MB SFC LOW MOVES TO THE IL/MO BORDER BY 00Z FRI. THE TRACK OF THE SYSTEM ALONG WITH DRY AIR OVER WI WILL LIKELY KEEP MOST OF THE CWA DRY. JUST A SLIGHT CHANCE OF SHOWERS IS FORECAST FOR THE SRN CWA ON THU. TEMPS WILL REMAIN COOL DURING THIS PERIOD. LONG TERM... FRIDAY THROUGH MONDAY...FORECAST CONFIDENCE LOW EXTENDED MODELS DIVERGE WITH THE TRACK AND EVOLUTION OF THE LOW PRESSURE AREA THAT WILL BE LOCATED OVER THE MIDDLE MS RIVER VALLEY THU NT. VARIOUS MODELS TAKE LOW ANYWHERE FROM A NWD TRACK THROUGH LOWER MI VERSUS MOVING NEWD JUST NORTH OF THE OHIO RIVER VALLEY. EITHER WAY WILL HAVE TO KEEP RAIN CHANCES IN THE FORECAST THROUGH SAT. THEN MODELS DIVERGE ON HOW QUICKLY SLY FLOW AND WARM...MOIST ADVECTION RETURNS TO THE AREA FOR SUN/MON. THUS SMALL POPS ARE FORECAST AS WELL. COOL TEMPS WILL GRADUALLY WARM WITH ABOVE NORMAL TEMPS RETURNING EARLY NEXT WEEK. && .AVIATION/00Z TAFS/...WITH COLD FRONT ON THE WAY FOR THIS EVENING STILL POTENTIAL FOR SHRA/TSRA UNTIL THE FRONT MOVES OFF TO THE EAST. EXPECTING CEILINGS/VSBYS VFR INTO TUESDAY...THOUGH AN ISOLATED MVFR CIG/VSBY NOT OUT OF THE QUESTION WITH ANY CONVECTION. MAIN STORY FOR TUESDAY WILL BE GUSTY WEST WINDS...POTENTIALLY GUSTING 25 TO 35 KNOTS. MAIN LOW LEVEL CLOUD SHIELD AND POTENTIAL FOR PRECIP WITH SECONDARY SHORTWAVE LOOKS TO REMAIN TO THE NORTH. && .MARINE...CURRENT SMALL CRAFT ADVISORY LOOKS GOOD WITH GUSTY SOUTHWEST WINDS AHEAD OF APPROACHING COLD FRONT. AS TROUGH AXIS APPROACHES EXPECT WINDS TO SLACKEN FOR A TIME THIS EVENING. POTENTIAL FOR MORE GUSTY WINDS TUESDAY AS WEST WINDS INCREASE WITH MIXING. HIGHEST WAVES POTENTIALLY TOWARDS OPEN WATER THOUGH LESS MIXING FURTHER FROM SHORE MAY LIMIT WAVE ACTION A BIT. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...SMALL CRAFT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR LMZ643>646. && TONIGHT/TUESDAY AND AVIATION/MARINE...COLLAR TUESDAY NIGHT THROUGH MONDAY...GEHRING
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 130 PM CDT MON MAY 28 2012 WIZ046-047-051-052-056>060-062>072-290945- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 130 PM CDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. NUMEROUS THUNDERSTORMS WILL OCCUR AHEAD AND ALONG A COLD FRONT. SOME OF THESE STORMS WILL PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE LOW CHANCES FOR THUNDERSTORMS SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. LMZ643>646-290945- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 130 PM CDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. NUMEROUS THUNDERSTORMS WILL OCCUR AHEAD AND ALONG A COLD FRONT. SOME OF THESE STORMS WILL PRODUCE LARGE HAIL AND DAMAGING WINDS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR TODAY DUE TO BREEZY SOUTHWEST WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY BREEZY WEST WINDS MAY DEVELOP ON TUESDAY REQUIRING ANOTHER SMALL CRAFT ADVISORY. THERE ARE LOW CHANCES FOR THUNDERSTORMS SATURDAY NIGHT AND SUNDAY. GEHRING WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 339 PM CDT MON MAY 28 2012 WIZ056-057-282130- COLUMBIA-SAUK- 339 PM CDT MON MAY 28 2012 ...STRONG THUNDERSTORM MOVING INTO THE DELLS AREA... AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR REEDSBURG...MOVING NORTHEAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... LAKE DELTON BY 405 PM CDT... WISCONSIN DELLS BY 410 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. WIMBERLEY
The La Crosse radar (KARX), 101 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
19 thunderstorm wind, 11 hail, 2 lightning. Local standard time, as filed.
A ten-minute shower of large hail from a severe thunderstorm broke windows, with the damage totaling $5,000.
Law enforcement officials reported many trees and power lines downed by powerful thunderstorm wind gusts, estimated up to 75 mph (65 knots) in the Wisconsin Dells. Four cars were also damaged, with overall property damages estimated to be $30,000 dollars.
Fire department officials reported many trees and power lines downed by powerful thunderstorm wind gusts, estimated up to 85 mph (74 knots) in Briggsville. Tree debris damaged several cars, with roof damage to several homes.
A trained spotter reported many trees and power lines downed by powerful thunderstorm wind gusts, estimated up to 75 mph (65 knots) in Montello. Metal shingles were torn off of a barn roof.
A trained spotter reported trees and power lines downed by powerful thunderstorm wind gusts estimated at 80 mph (74 knots) in the town of New Glarus. One car was totally damaged when struck by a falling tree, with roof shingles blown off several homes.
A trained spotter reported trees and power lines downed by powerful thunderstorm wind gusts estimated at 80 mph (74 knots) in a swath from from 2 miles north of Dayton to Dayton. Roof shingles were blown off several homes.
The Green County Emergency Manager reported shingles were blown off several homes by severe thunderstorm winds 2 miles north of Dayton.
The public reported trees were knocked down by severe thunderstorm winds 2 miles east of Oregon.
The Rock County Emergency Manager reported trees were downed by severe thunderstorm winds in the village of Cooksville.
A trained spotter reported trees were downed by severe thunderstorm winds in the town of Evansville.
A trained spotter reported trees downed by powerful thunderstorm wind gusts estimated at 65 mph (56 knots) in the village of Marquette.
The Green County Emergency Manager reported $100,000 of damage from severe thunderstorm winds 4 miles southwest of Brodhead. The damage included 2 barns/sheds with one losing it's roof to the powerful winds. The severe winds peeled siding off of one home, and broke windows and pushed in the door on another home.
Large pine trees were reported to be blown down by powerful thunderstorm winds by the public in Stone Bank.
Winds from a gustnado damaged the soffit on a home, felled trees and damaged fencing as reported by the public 3 miles west of Colgate.
Tress and power lines were reported to be blown down by powerful thunderstorm winds by the public in Germantown.
Large tree branches, up to 12 inches in diameter, were broken off and blown 50 feet by powerful thunderstorm wind gusts about 1.5 miles southwest of Palmyra on Blue Spring Lake.
Tress and power lines were reported to be blown down by powerful thunderstorm winds by the public in Cedarburg.
A report from the public via Twitter stated 1.25 inch diameter hail fell in Cedarburg.
The public reported trees downed by powerful thunderstorm winds 2 miles southwest of the city of Waukesha.
The public reported trees downed by powerful thunderstorm winds 2 miles southeast of the city of New Berlin. A tree measuring 15 inches in diameter fell on a house.
Fire officials say lightning ignited a fire that damaged a 21-unit senior living facility in Edgerton, displacing 30 residents.
The Ozaukee County Sheriff Department reported a fire ignited by a lightning strike in the 3200 block of Twin Creeks Road in the town of Cedarburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386125, 386126, 386135, 386136, 386127, 386128, 386137, 386130, 386129, 386140, 386138, 386141, 386169, 386168, 386170, 386142, 386171, 386131, 386139, 386132, 386172, 386134, 386175, 386176, 386173, 386177, 386174, 386133, 386178, 386179, 386180, 386181.